Alert archive / Wisconsin / Areal Flood Advisories in 2011

Areal Flood Advisory 39, NWS Twin Cities, MN

July 28, 2011Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this areal flood advisory at Jul 28, 2011, 5:21 PM CDT for Eau Claire County, Wisconsin. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 28, 2011, 5:21 PM CDT (22:21 UTC)
Expired
Jul 28, 2011, 8:30 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

532 
WGUS83 KMPX 282221
FLSMPX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT THU JUL 28 2011

WIC035-290130-
/O.NEW.KMPX.FA.Y.0039.110728T2221Z-110729T0130Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAU CLAIRE WI-
521 PM CDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  SOUTHEASTERN EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 830 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE ADVISORY AREA. DOPPLER
  RADAR ESTIMATED FROM 2 TO 3 INCHES OF RAIN HAVE FALLEN IN THE      
  FARICHILD AREA SINCE 3 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO
  OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
  CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING      
  INCLUDE...FAIRCHILD AND FOSTER.  MCGAVER CREEK AND SCHOOLHOUSE     
  CREEK COULD SEE RAPID RISES AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4473 9093 4460 9092 4460 9144 4462 9144

$$
DWE

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood advisory went out at Jul 28, 1:59 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 28, 1:59 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT THU JUL 28 2011

.DISCUSSION...
THE MORE THINGS STAY THE SAME... THE MORE THEY STAY THE SAME.
GENERAL THEME THROUGH THE FORECAST PERIOD IS FOR THE BROAD UPPER
RIDGE TO PERSIST ACROSS THE CENTRAL CONUS... WITH PERIODIC
DISTURBANCES RIPPLING THROUGH THE SOMEWHAT ZONAL FLOW ALONG THE
NORTHERN PERIPHERY OF THE RIDGE NEAR THE CANADIAN BORDER...
BRINGING WEAK FRONTAL BOUNDARIES THROUGH OUR AREA FROM TIME TO
TIME. TEMPERATURES WILL REMAIN ON THE WARM SIDE THROUGH THE
PERIOD... MOSTLY RUNNING 5 OR MORE DEGREES ABOVE NORMAL. MODEL
GUIDANCE IS IN FAIRLY GOOD AGREEMENT ON THE LARGE SCALE PATTERN
THROUGH AROUND MONDAY... THEN SOME DIFFERENCES EMERGE BY THE
MIDDLE OF NEXT WEEK... PRIMARILY IN THE STRENGTH OF TROUGHING TO
OUR NORTH. DETAILS IN CONVECTIVE LOCATION... TIMING... AND
EVOLUTION ARE CERTAINLY PRESENT IN THE SOLUTIONS... AS TO BE
EXPECTED... WHICH UNFORTUNATELY LEADS TO MORE IN THE WAY OF LOW-
MID RANGE POPS THAN WHAT WOULD BE PREFERRED. TIED HIGH POPS AND
THEIR TIMING TO THE MOST IDENTIFIABLE SHORTWAVE AND FRONTAL
FEATURES... BUT WITH MOISTURE AND INSTABILITY LOITERING OVER THE
REGION WE WILL CONTINUE TO SEE SOME SHRA/TSRA EVEN AT TIMES WHEN
MORE ROBUST FEATURES ARE NOT PRESENT. AN EXAMPLE WOULD BE THE
CURRENT ACTIVITY OVER THE SOUTHEAST PORTION OF THE AREA... WHERE A
WEAK BOUNDARY AND SOME FOCUSED MOISTURE CONVERGENCE IS TAKING
ADVANTAGE OF AN AXIS OF ENHANCED INSTABILITY. THIS LOOKS TO
CONTINUE TO BUBBLE UP INTO SHRA/TSRA AS IT SLOWLY SINKS SOUTHEAST
INTO THIS EVENING. A DECENT SHORTWAVE CAN BE SEEN UPSTREAM OVER
WESTERN NORTH DAKOTA... AND THIS FEATURE WILL SWING EAST
TONIGHT... LIKELY SUSTAINING SOME OF THE CONVECTION CURRENTLY SEEN
OVER NORTH DAKOTA AS IT WORKS INTO NORTHERN MINNESOTA. SOME
ISENTROPIC ASCENT IS PROGGED AHEAD OF THE UPPER WAVE... ALONG WITH
UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE JET. ALTHOUGH
THE BETTER FORCING SHOULD REMAIN NORTH OF OUR AREA... INCLUDED
SOME LOW POPS FOR THE FAR NORTHWEST AND NORTH CENTRAL CWFA FOR THE
EVENING HOURS.

LATER TONIGHT AND THROUGH FRIDAY NIGHT IT LOOKS LIKE WE SHOULD
HAVE SUFFICIENT LARGE SCALE SUBSIDENCE AND SOMEWHAT DRIER BOUNDARY
LAYER AIR TO KEEP CHANCES OF PCPN AT BAY. HOWEVER... RETURN FLOW
SETS UP QUICKLY BY SATURDAY MORNING... INCREASING CHANCES FOR
SHRA/TSRA AGAIN FROM WEST TO EAST SATURDAY LATE MORNING INTO
SATURDAY NIGHT AS THE NEXT FRONTAL BOUNDARY/TROUGH OF NOTE MOVES
ACROSS THE AREA. THE BETTER CHANCES FOR PCPN LOOK TO BE TO OUR
NORTH AGAIN WHERE UPPER FORCING IS BETTER CONCENTRATED... BUT MOST
OF THE AREA HAS AT LEAST SOME CHANCE OF SEEING SOME PCPN AS THE
SYSTEM MOVES THROUGH THE AREA. THE WASH... RINSE... REPEAT CYCLE
THEN LOOKS TO RECUR AGAIN FROM SUNDAY INTO MONDAY AS SLIGHTLY
DRIER AIR AND A WEAK SURFACE HIGH SLIP ACROSS THE REGION IN THE
WAKE OF THE FRONT. BUT... THIS WILL BE SHORT-LIVED AS RETURN FLOW
SETS UP AGAIN BY LATER MONDAY INTO TUESDAY IN ADVANCE OF THE NEXT
FRONTAL BOUNDARY AND UPPER WAVE... WHICH ARE PROGGED TO MOVE
THROUGH AROUND TUESDAY. A SIMILAR STORY LOOKS TO TAKE PLACE
WEDNESDAY INTO THURSDAY... WITH A PERIOD OF POTENTIALLY DRY
WEATHER FOLLOWED BY SOME CHANCE FOR SHRA/TSRA AS ANOTHER WEAK
SYSTEM MOVES IN FROM THE PLAINS. ALL IN ALL... THE NEXT SEVEN DAYS
WILL BE PREDOMINANTLY WARM... HUMID... AND DRY... BUT WE WILL HAVE
A BETTER CHANCE SOME SHRA/TSRA EVERY PASS THROUGH EVERY COUPLE OF
DAYS. THE REAL QUESTION WILL BE WHETHER OR NOT THE BAROCLINIC ZONE
BEHIND EACH BOUNDARY IS SUCCESSFULLY PUSHED SOUTHEAST OF THE AREA
EACH TIME... SINCE IT WILL BE THE FOCUS FOR MORE PERSISTENT AND
POTENTIALLY SIGNIFICANT PCPN OVER ANY GIVEN LOCATION. FOR NOW...
THE PREPONDERANCE OF GUIDANCE SUGGESTS THAT SHOULD BE THE CASE...
BUT IT WILL CERTAINLY BEAR WATCHING AS WE CONTINUE TO CONTEND WITH
THIS PERSISTENT PATTERN.

&&

.AVIATION.../18Z TAF ISSUANCE/
/ISSUED 120 PM CDT THU JUL 28 2011/
ONLY A COUPLE OF WEAK SHORT WAVES TO WATCH DURING THIS WHAT SHOULD
OTHERWISE BE A VFR PERIOD DOMINATED BY A SFC HIGH MOVING ACROSS MN
FRIDAY. ONE WAVE COMING OUT OF NEB IS PEGGED TO HEAD TOWARD LA
CROSSE BY THIS EVENING...WITH ANY THUNDER STAYING WELL SOUTH OF
TERMINALS. OTHER WAVE CURRENTLY OVER WRN NODAK AND IS SETTING OFF
AN AREA -SHRA/TSRA OVER CENTRAL NODAK. HRRR AND LOCAL WRF
REFLECTIVITY FORECASTS CARRY THIS ENERGY INTO CENTRAL MN TONIGHT AND
MAY BE A CLOSE CALL FOR AXN...SO INTRODUCED A VCSH AT AXN TO
ACCOUNT FOR THIS POSSIBILITY. WILL HAVE TO WATCH FOR THE
POSSIBILITY OF FOG...ESPECIALLY IF WE CAN NOT PUSH 70+ DEG DEWPS
FARTHER SOUTH THAN THEIR CURRENT LOCATION. AT THIS POINT...PUT
SOME TEMPO MVFR VSBYS IN AT A FEW SITES...BUT IF DRIER AIR DOES
NOT MAKE A STRONG PUSH SOUTH /AS ALL GUIDANCE WANTS TO DO/...THEN
ESPECIALLY EAU/RWF COULD HAVE ISSUES AGAIN FRIDAY MORNING.

KMSP...EXPECTING VFR CONDITIONS TO PREVAIL WITH HIGH CONFIDENCE.
WIND DIRECTIONS WILL CONTINUE TO BE PROBLEMATIC HAS HIGH PRESSURE
WORKS TOWARD THE FIELD...BUT WITH SPEEDS OF 5 KTS OR LESS...THERE
WILL BE MINIMAL IMPACTS. MAY SEE SOME VALLEY FOG AND LOWER VSBYS
IN THE MORNING IF 70 DEGREE DEWPS DO NOT PUSH SOUTH OF THE FIELD
THIS EVENING/TONIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/MPG
Hazardous weather outlook, Jul 28, 11:42 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1142 AM CDT THU JUL 28 2011

MNZ082>085-091>093-291645-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1142 AM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
SATURDAY NIGHT...AND AGAIN MONDAY NIGHT AND TUESDAY. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS SATURDAY NIGHT COULD BE
SEVERE...PRIMARILY OVER CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>070-073>078-WIZ014>016-023>028-291645-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1142 AM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
SATURDAY NIGHT...AND AGAIN MONDAY NIGHT AND TUESDAY. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS SATURDAY NIGHT COULD BE
SEVERE...PRIMARILY OVER CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 28, 2:27 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 PM CDT THU JUL 28 2011

MNZ077-078-083>085-091>093-282200-
BLUE EARTH-FARIBAULT-FREEBORN-GOODHUE-MARTIN-RICE-STEELE-WASECA-
227 PM CDT THU JUL 28 2011

...FUNNEL CLOUDS OBSERVED IN THE AREA...

AT 222 PM CDT...FUNNEL CLOUDS WERE REPORTED IN ASSOCIATION WITH A
THUNDERSTORM IN FREEBORN COUNTY NEAR ALBERT LEA. ADDITIONAL
SCATTERED THUNDERSTORMS WERE LOCATED IN AN AXIS FROM NEAR BLUE EARTH
IN FARIBAULT COUNTY NORTHEAST TO NEAR RED WING IN GOODHUE COUNTY.
ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
ADDITIONAL FUNNEL CLOUDS IN THE AREA THROUGH 500 PM CDT. CONDITIONS
ARE NOT FAVORABLE FOR TORNADOES TO DEVELOP FROM SUCH FUNNELS... BUT
IT IS POSSIBLE THAT THEY COULD BRIEFLY EXTEND TO THE GROUND AND
RESULT IN A TORNADO... AND IF THAT WERE TO OCCUR LOCALIZED MINOR
DAMAGE MAY OCCUR. BE AWARE AND KEEP AN EYE TO THE SKY ACROSS SOUTH
CENTRAL INTO PORTIONS OF SOUTHEAST MINNESOTA THIS AFTERNOON... AND
BE PREPARED TO TAKE ACTION SHOULD A TORNADO BE OBSERVED OR IF
WARNINGS ARE ISSUED.
Local storm report, Jul 28, 2:54 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     FUNNEL CLOUD     CONGER                  43.62N 93.53W
07/28/2011                   FREEBORN           MN   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED NEAR THE TOWN OF CONGER.

&&

DEVINNY

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:55 PM CDTAreal Flood AdvisoryMPXChippewa, Dunn, Eau Claire, Pepin3 hr

Nearby

Areal Flood Advisories in Wisconsin, 2011Every areal flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.